Winter Storm, McIntosh
- When
- April 10, 10:00 PM CST to April 11, 10:00 PM CST
- Where
- McIntosh forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Ashley received 13 inches of snow.
Strong low pressure moved from Colorado into the Central Plains before shifting northward into the Upper Midwest. As the storm lifted northward snow spread across much of southern and eastern North Dakota.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Strong low pressure moved from Colorado into the Central Plains before shifting northward into the Upper Midwest. As the storm lifted northward snow spread across much of southern and eastern North Dakota. The heaviest snow fell over parts of south central North Dakota into the James River Valley, where up to 14 inches fell. Strong winds also developed with this storm, particularly over the southern James River Valley where blizzard conditions developed in LaMoure and Dickey counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 10, 8:58 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 958 PM CDT Wed Apr 10 2019 .UPDATE... Issued at 954 PM CDT Wed Apr 10 2019 Some snow is starting to work into the area over the far southern James River Valley, but is in no hurry to work north. Therefore, have continued the trend of delaying snow chances a bit longer. Updates have been sent. UPDATE Issued at 717 PM CDT Wed Apr 10 2019 Snow has been slow to push into North Dakota along the South Dakota border as some drier air exists. This will take a little while to overcome, so have backed off on the timing of precipitation chances thorough the evening to give the atmosphere a chance to moisten. && .SHORT TERM...(This evening through Thursday) Issued at 326 PM CDT Wed Apr 10 2019 The main focus for the short term is snow development across the south this evening/overnight. The Colorado Low continues to deepen this afternoon with several upper level vort maxes rotating and propagating outward from this low. As this low and associated upper level waves slowly move into the Northern Plains chances for snow will increase across southern North Dakota. There is considerable dry air in place over most of western and central North Dakota this afternoon with dewpoint depressions of 10 to 20 degrees. This dry air is also evident on forecast soundings with as much as a 30 degree spread between 700 and 800 mb. Therefore, it will take some time for saturation to occur and precipitation to reach the ground. Light snow should begin to fall across the far southern James Valley late this afternoon or evening and slowly spread north and west overnight into south central North Dakota and the northern James Valley. The heaviest snow is expected to begin tomorrow after sunrise and persist through the daytime hours Thursday. Winds will increase through the day Thursday with gusts to 50 mph possible by Thursday afternoon. These strong winds will combine with heavy snow to create near blizzard conditions at times across the southern James Valley. Dickey, LaMoure, Logan and McIntosh Counties will be hardest hit with upwards of a foot of snow likely. This storm will be similar to the early March storm in many ways. Like the March storm, a very tight gradient of snowfall amounts should set up across south central North Dakota and the James Valley. This means counties on the gradient such as Foster, Kidder, Burleigh, Emmons and Sioux Counties could see wildly different snow amounts from one portion of the county to another. .LONG TERM...(Thursday night through Wednesday) Issued at 326 PM CDT Wed Apr 10 2019 Snow and wind will diminish from west to east beginning early Friday morning. Light snow and patchy blowing snow may linger into the afternoon hours. Additionally, as temperatures climb near freezing light rain may mix in with light snow across central North Dakota. Temperatures will remain below normal for most of the area through the weekend. Widespread 50+ degree high temperatures should return to the area by early next week. An active period continues next week with chances for light precipitation Monday, Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 717 PM CDT Wed Apr 10 2019 Over south central North Dakota, conditions will remain mainly MVFR, with IFR conditions gradually developing overnight into Thursday from south to north. Over southwest, northwest, and north central North Dakota, mainly VFR with areas of MVFR conditions are expected. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 1 PM CDT /noon MDT/ Friday for NDZ045>048-050-051. Winter Weather Advisory from 7 AM Thursday to 1 PM CDT Friday for NDZ025-036. Winter Storm Warning from 7 AM Thursday to 1 PM CDT Friday for NDZ037. && UPDATE...JJS SHORT TERM...AJ LONG TERM...AJ AVIATION...JJS
Hazardous Weather Outlook National Weather Service Bismarck ND 953 PM CDT Wed Apr 10 2019 NDZ037-045>048-050-051-120300- Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 953 PM CDT Wed Apr 10 2019 /853 PM MDT Wed Apr 10 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight A Winter Storm Warning is in effect through Friday morning. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Storm Warning is in effect through Friday morning. See www.weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Please report snow amounts to the National Weather Service in Bismarck. NDZ025-036-120300- Foster-Kidder- 953 PM CDT Wed Apr 10 2019 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Weather Advisory is in effect Thursday through Friday morning. See www.weather.gov/bis for more details. .SPOTTER INFORMATION STATEMENT... Please report snow amounts to the National Weather Service in Bismarck. NDZ001>005-009>013-017>023-031>035-040>044-120300- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams- 953 PM CDT Wed Apr 10 2019 /853 PM MDT Wed Apr 10 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
7 winter storm, 2 blizzard. Local standard time, as filed.
Ashley received 13 inches of snow.
Napoleon received seven inches of snow.
Forbes received 14 inches of snow.
Edgeley received 11 inches of snow.
Cleveland received nine inches of snow.
Locations near Selfridge received seven inches of snow.
Emmons County received an estimated eight inches of snow.
Heavy snow and strong winds combined to produce a blizzard.
Heavy snow and strong winds combined to produce a blizzard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813992, 813993, 814325, 814326, 813995, 814334, 814340, 814347, 814348.